Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2019, 5:11 PM CDT for Marshall County, Poweshiek County, Tama County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2019, 5:11 PM CDT (22:11 UTC)
- Expired
- Apr 17, 2019, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WUUS53 KDMX 172211
SVRDMX
IAC127-157-171-172300-
/O.NEW.KDMX.SV.W.0007.190417T2211Z-190417T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
511 PM CDT Wed Apr 17 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Poweshiek County in central Iowa...
Southeastern Marshall County in central Iowa...
Southern Tama County in central Iowa...
* Until 600 PM CDT.
* At 511 PM CDT, a severe thunderstorm was located near Meskwaki
Casino, or 7 miles southwest of Toledo, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Toledo, Tama, Meskwaki Casino, Le Grand, Gilman, Chelsea, Montour,
Elberon, Vining and Toledo Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4184 9277 4186 9277 4186 9280 4200 9281
4207 9230 4183 9230
TIME...MOT...LOC 2211Z 263DEG 36KT 4192 9269
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff2 follow-up statements
626
WWUS53 KDMX 172237
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
537 PM CDT Wed Apr 17 2019
IAC127-172247-
/O.CAN.KDMX.SV.W.0007.000000T0000Z-190417T2300Z/
Marshall IA-
537 PM CDT Wed Apr 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4184 9260 4203 9256 4207 9230 4183 9230
TIME...MOT...LOC 2237Z 263DEG 36KT 4195 9234
$$
IAC157-171-172300-
/O.CON.KDMX.SV.W.0007.000000T0000Z-190417T2300Z/
Poweshiek IA-Tama IA-
537 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN POWESHIEK AND SOUTHEASTERN TAMA COUNTIES...
At 537 PM CDT, a severe thunderstorm was located near Belle Plaine,
or 12 miles east of Toledo, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Toledo, Tama, Chelsea, Elberon, Vining and Toledo Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4184 9260 4203 9256 4207 9230 4183 9230
TIME...MOT...LOC 2237Z 263DEG 36KT 4195 9234
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff743
WWUS53 KDMX 172257
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
557 PM CDT Wed Apr 17 2019
IAC157-171-172307-
/O.EXP.KDMX.SV.W.0007.000000T0000Z-190417T2300Z/
Poweshiek IA-Tama IA-
557 PM CDT Wed Apr 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POWESHIEK AND
SOUTHEASTERN TAMA COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4184 9260 4203 9256 4207 9230 4183 9230
TIME...MOT...LOC 2257Z 263DEG 36KT 4197 9210
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:14 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 17, 3:14 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 314 PM CDT Wed Apr 17 2019 .DISCUSSION.../Tonight through Wednesday/ Issued at 312 PM CDT Wed Apr 17 2019 The primary concern through the period will be convective trends into this evening. At 19z a small cluster of shallow convection was moving through west central sections, greatly driven by a remnant MCV from overnight and early morning convection across NE. While moving into an area of uncapped 500-1000 j/kg MLCAPEs, this cluster will likely remain elevated and does not have much hope of becoming surface based as it is moving through the warm sector and gusty SW winds which have reached all the way to Mason City. Thus the primary threat here would be marginal severe hail as it moves into 30-40kts of effective shear. The only tornado potential would appear to be in the far northeast corner near Waterloo where the warm front has yet to pass, but winds there are expected to flip SW soon ending any potential. Somewhat more robust and surface based convection may develop farther south along the front however from southern IA into MO where instability is somewhat higher. Low level convergence is not strong, but likely adequate and recent radar trends suggest that is already in progress. The hail environment is somewhat similar south, but there may be more wind potential there with greater mixing in progress leading to higher ceilings and DCAPEs from I-80 south. Little tornado threat there either with surface winds already veered to southwest. The convection allowing models have a decent handle on these progressions and depict a broken line moving through the forecast area through late afternoon, likely exiting the far southeast corner early this evening. Cooler temps, cumulus and brisk northwest winds will be in place in the trailing cyclonic flow tomorrow. There may be some very isolated showers as well during the afternoon, but dry in most locations. The large mean trough responsible for our storms and frontal passage should close off through the OH Valley by Friday leading to a brief period of weak ridging before the development of a western CONUS trough. This will make our cool down brief with a return to warm temperatures for the weekend. A northern stream short wave will bring a dry, weak frontal passage through late Saturday, but this will only drop us back to normal at worst. Models differ quite a bit on the evolution of the aforementioned western trough from late in the weekend into early next week. The GFS is farther north with the forcing and baroclinic zone into IA and includes a much stronger short wave ejecting out of the long wave trough through the MO Valley. The ECMWF is much less bullish however so have played a compromise with chance category broad brush PoPs Sun into Tue, but confidence is low. If 12z ECMWF trends persist however, the forecast would ultimately be drier. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1257 PM CDT Wed Apr 17 2019 Widespread VFR/MVFR ceilings were in place across central IA at 18z with patchy showers and a few storms underway. Coverage and intensity of storms is expected to increase and begin to affect TAF sites in the 20Z-00Z along an approaching cold front, lasting for a few hours at any particular location. The precipitation potential should end sharply during the evening but will likely be followed by at least MVFR stratus and continued low end wind gusts into Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous weather outlook, Apr 17, 3:49 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 PM CDT Wed Apr 17 2019 IAZ006-007-016-017-025>028-036>039-047>050-059>062-071>075- 081>086-092>097-182100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 349 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible this into this evening, especially central to east. The primary threats will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are expected Thursday. Thunderstorms are possible Sunday evening. At this time, the threat for severe weather with these storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ005-015-023-033>035-044>046-057-058-070-182100- Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass- 349 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible into early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are expected Thursday. Thunderstorms are possible Sunday evening. At this time, the threat for severe weather with these storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004-024-182100- Emmet-Humboldt- 349 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few non-severe thunderstorms are possible into early this evening. River Flood Warnings will continue into next weekend for parts of the upper Des Moines River Basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northwesterly winds of 15 to 25 mph, with gusts to 35 mph are expected Thursday. Thunderstorms are possible Sunday evening. At this time, the threat for severe weather with these storms is low. River Flood Warnings will continue into next weekend for parts of the upper Des Moines River Basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Kotenberg
In the hours before
Special weather statement, Apr 17, 1:52 PM CDT, 3 hours 19 minutes before
Special Weather Statement National Weather Service Des Moines IA 152 PM CDT Wed Apr 17 2019 IAZ045-057-058-171930- Guthrie IA-Audubon IA-Carroll IA- 152 PM CDT Wed Apr 17 2019 ...Dime to Penny Size Hail Possible... At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near Irwin, or 11 miles northwest of Audubon, moving northeast at 45 mph. Penny size hail will be possible with this storm. Locations impacted include... Coon Rapids, Templeton, Dedham, Willey, Ralston and Gray. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . && LAT...LON 4188 9509 4206 9463 4180 9462 4170 9509 TIME...MOT...LOC 1851Z 241DEG 37KT 4179 9513 Kotenberg
Special weather statement, Apr 17, 2:09 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
209 PM CDT Wed Apr 17 2019
IAZ057-058-171945-
Guthrie IA-Audubon IA-
209 PM CDT Wed Apr 17 2019
...Penny to Dime Size Hail Possible...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Audubon, moving east at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Audubon, Exira, Elk Horn and Audubon County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4181 9462 4163 9463 4155 9504 4160 9504
4160 9506 4171 9507
TIME...MOT...LOC 1908Z 249DEG 38KT 4162 9500
KotenbergLocal storm report, Apr 17, 4:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 S RHODES 41.91N 93.17W
04/17/2019 E1.00 INCH MARSHALL IA TRAINED SPOTTER
&&Local storm report, Apr 17, 4:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 W ALLEMAN 41.82N 93.65W
04/17/2019 POLK IA PUBLIC
REPORT VIA SOCIAL MEDIA. FARM SHED
DESTROYED.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:52 PM CDT | Special Weather Statement | DMX | Carroll | 38 min |
| Apr 17, 2:09 PM CDT | Special Weather Statement | DMX | Audubon | 36 min |
| Apr 17, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Guthrie, Polk | 41 min |
| Apr 17, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 47 min |
| Apr 17, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Cerro Gordo, Franklin, Grundy | 45 min |
| Apr 17, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 41 min |
| Apr 17, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 49 min |
| Apr 17, 6:23 PM CDT | Special Weather Statement | DMX | Wayne | 67 min |
| Apr 17, 6:52 PM CDT | Special Weather Statement | DMX | Appanoose | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.